Alert archive / California / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 25, 2021, 2:15 PM PDT for Riverside County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2021, 2:15 PM PDT (21:15 UTC)
- Expired
- Jul 25, 2021, 3:00 PM PDT
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
County Riverside County, CA
The radar
The San Diego radar (KNKX), 141 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597
WWUS85 KPSR 252115
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
215 PM PDT Sun Jul 25 2021
CAZ560-563-564-568-570-252200-
Chuckwalla Mountains CA-Salton Sea CA-Chuckwalla Valley CA-
Chiriaco Summit CA-Joshua Tree NP West CA-
215 PM PDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 300 PM PDT...
At 215 PM PDT, Doppler radar was tracking a strong thunderstorm near
Chiriaco Summit, moving south at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Desert Center, Chiriaco Summit, North Shore, Cottonwood Visitor
Center and Imperial Hot Mineral Springs.
This includes the following highways...
CA Interstate 10 between mile markers 74 and 106.
CA Route 111 near mile marker 55, and between mile markers 62 and 65.
CA Route 177 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3352 11598 3352 11595 3379 11594 3378 11567
3380 11540 3350 11530 3335 11549 3341 11599
TIME...MOT...LOC 2115Z 019DEG 20KT 3362 11567
$$
INSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 25, 12:37 PM PDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 25, 12:37 PM PDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1237 PM MST Sun Jul 25 2021 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... A low pressure system will continue to drift across Arizona into SE California early this week. With abundant moisture in place, showers and thunderstorms will be efficient rain producers capable of heavy amounts and localized flash flooding. However as the low pressure system lifts out of the region, much warmer and drier weather will temporarily return to the area during the middle of the week. Another wave of low pressure may affect the region during the end of the week bringing a return to more widespread shower and thunderstorm activity. && .DISCUSSION... The center of an upper low has moved into far eastern Arizona early this morning with numerous convectively enhanced vorticity centers spinning around the periphery of the entire larger circulation. Closest to the forecast area, the most notable MCVs are hovering over northern Pima County, as well as descending south from Yavapai County. Despite 00Z soundings showing decidedly moist adiabatic profiles, forced ascent and small perturbations associated with these features are tapping rich midlevel moisture and releasing the remaining minimal MUCape (200-500 J/kg). 00Z HREF members (particularly the WRF-ARW) have been capturing this evolution accurately, and agree on these 2 MCV features consolidating over SW Maricopa County early this morning. Fortunately, the unusually moist environment has tempered any available instability limiting convective potential. On the other hand, the unusually moist environment is creating highly efficient rainfall rates in otherwise pedestrian showers. Given this facet along with very wet antecedent soils, will continue with Flash Flood Watch today though impacts may be more muted and localized versus previous days. The aforementioned upper low will drift directly over south-central Arizona this afternoon into an environment that can only be characterized as anomalously moist (00Z soundings near daily maximums), yet highly overturned and convectively contaminated. Much like the past several days, cloud cover should inhibit surface insolation; however, persistent lift associated with the numerous vorticty centers acting on the very juicy midlevel moisture profiles will support scattered showers through much of central Arizona. Likely the stronger, more robust deep convection will be relegated to northern Arizona where a shortwave from southern Utah will become absorbed into the southern Arizona low, and aligned favorably into the 250mb right rear jet entrance region. CAMs are almost entirely in agreement showing a well defined convective system charging through Mohave County and potentially clipping La Paz and Riverside counties this evening. NBM POPs in a 60-70% range in these areas seem acceptable given the setup. During the first part of the week, the upper low will migrate from southern Arizona into the Los Angeles basin while the subtropical ridge strengthens and expands into the central plains. This evolution should bring a more subsident regime into the forecast area as well as reintroducing a warmer elevated mixed layer on top of the moist boundary layer. Seemingly, enough moisture and lift are forecast to linger in the western CWA by the NBM to keep 50% or greater POPs, though HREF members show very little activity throughout the entire CWA Monday afternoon. Though low level moisture will not be eliminated, there should be a modest reduction Tues/Wed such that any showers/storms would be relegated to higher terrain areas. And even these mountainous areas north and east of Phoenix may have limited action given the more unfavorable flow pattern. Nevertheless with the drying trend, temperatures will rebound much closer to normal during the middle of the week. Although difficult to assess smaller scale details among global ensembles, there does appear to be very good agreement in bringing another well defined closed easterly wave from the western Gulf of Mexico up to Rio Grande valley into south-central AZ late this week. While not quite as anomalous as the current weather system, there are indications this next feature may be somewhat more dynamic than the typical monsoon easterly wave in so much as the depth and jet energy associated with the PV center. Certainly, moisture availability should not be an issue and likely only minor timing and placement issues will determine the eventual details as NBM POPs are spread over an extended time frame owing to these uncertainties. && .AVIATION...Updated at 1936Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Radar showed heavy rainfall occurring over portions of the metro with the bulk of the rainfall situated over west Phoenix. Across the eastern half of the metro, showers have remained isolated to scattered in nature so far. Expect shower activity to continue through the afternoon before tapering off. Any showers that impact the terminals will result in MVFR to perhaps temporary IFR visibilities. Low cigs down to as low as 2 kft are expected to persist into the afternoon as showers continue. Cigs are then expected to improve above 6 kft by this afternoon and evening. HREF guidance shows cloud cover continuing to decrease going into the overnight hours with only FEW-SCT decks expected aoa 8 kft. Winds this afternoon will be tricky with shower activity resulting in an increase in westerly winds. Not confident that these westerly winds will persist but may be a temporary shift. Southeast California/Southwest Arizona including KIPL and KBLH: Radar was showing some isolated showers and thunderstorms beginning to develop across parts of southeast California. Isolated shower activity will be possible near the terminals this afternoon so have VCSH in the TAFs. Any showers that do make it near the terminals may result in locally heavy rainfall and reduced visibilities along with gusty erratic winds. Expect this activity to taper off going into the evening. SCT-BKN clouds are expected to remain aoa 7 kft through the period. Winds will favor an east to south/southeast component through the next 24 hours with some gusts to around 20 kts possible this afternoon, especially with any outflows. && .FIRE WEATHER... Tuesday through Saturday: Much drier conditions with temperatures closer normal will be common during the middle of the week with a potential return to stormy, wet weather by the weekend. While thunderstorms will be absent from most areas during the middle of the week, a few storms could impact far eastern districts though wetting rains may be very isolated. By the weekend, storm chances in eastern districts increase better than 50% with a returning threat of heavy rainfall. Otherwise, minimum afternoon humidity values will range from 15-35% during the middle of the week and closer to 25-50% into the weekend. Overnight recovery will be mostly good to excellent in a 40-80% range. Apart from thunderstorms, winds will favor typical daily upslope/drainage patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch until midnight MST tonight for AZZ534-537>563. CA...None. && DISCUSSION...18 AVIATION...Smith FIRE WEATHER...18
In the hours before
Local storm report, Jul 25, 12:33 PM PDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1233 PM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM FLASH FLOOD 2 ENE TOLLESON 33.47N 112.22W
07/25/2021 MARICOPA AZ BROADCAST MEDIA
SEVERAL LANES ON INTERSTATE 10 NEAR 75TH AVE
AND 91ST AVE ARE FLOODED AND IMPASSABLE.
&&
JRLocal storm report, Jul 25, 12:42 PM PDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1242 PM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM FLASH FLOOD 3 N SUN CITY 33.65N 112.29W
07/25/2021 MARICOPA AZ BROADCAST MEDIA
WATER RESCUE AT 107TH AVE AND UNION HILLS.
&&
JRSpecial weather statement, Jul 25, 12:43 PM PDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1243 PM PDT Sun Jul 25 2021
CAZ563-564-568-252015-
Chuckwalla Mountains CA-Salton Sea CA-Chiriaco Summit CA-
1243 PM PDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 115 PM PDT...
At 1243 PM PDT, Doppler radar was tracking a strong thunderstorm near
North Shore, or 11 miles southwest of Chiriaco Summit, moving
southwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Chiriaco Summit, North Shore and Imperial Hot Mineral Springs.
This includes the following highways...
CA Interstate 10 between mile markers 74 and 92.
CA Route 111 between mile markers 51 and 56, and between mile markers
63 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3352 11605 3352 11595 3368 11595 3371 11594
3370 11562 3334 11563 3348 11607 3350 11608
TIME...MOT...LOC 1943Z 032DEG 10KT 3358 11589
INSSpecial weather statement, Jul 25, 1:24 PM PDT, 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
124 PM PDT Sun Jul 25 2021
CAZ563-564-567-568-570-252115-
Chuckwalla Mountains CA-Salton Sea CA-Chuckwalla Valley CA-
Imperial Valley CA-Chiriaco Summit CA-
124 PM PDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 215 PM PDT...
At 124 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Chiriaco Summit, moving southwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Chiriaco Summit, North Shore, Bombay Beach and Imperial Hot Mineral
Springs.
This includes the following highways...
CA Interstate 10 between mile markers 74 and 103.
CA Route 111 between mile markers 47 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3352 11598 3352 11595 3368 11595 3371 11594
3370 11563 3374 11545 3350 11530 3329 11554
3341 11599
TIME...MOT...LOC 2024Z 039DEG 9KT 3353 11560
INSLocal storm report, Jul 25, 1:33 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
133 PM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM FLASH FLOOD 1 SE GLOBE 33.38N 110.77W
07/25/2021 GILA AZ TRAINED SPOTTER
SIGNIFICANT FLOW THROUGH PINAL CREEK AT BEER
TREE CROSSING AND JESS HAYES RD. IN GLOBE.
&&
JRSpecial weather statement, Jul 25, 2:15 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
215 PM PDT Sun Jul 25 2021
CAZ560-563-564-568-570-252200-
Chuckwalla Mountains CA-Salton Sea CA-Chuckwalla Valley CA-
Chiriaco Summit CA-Joshua Tree NP West CA-
215 PM PDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 300 PM PDT...
At 215 PM PDT, Doppler radar was tracking a strong thunderstorm near
Chiriaco Summit, moving south at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Desert Center, Chiriaco Summit, North Shore, Cottonwood Visitor
Center and Imperial Hot Mineral Springs.
This includes the following highways...
CA Interstate 10 between mile markers 74 and 106.
CA Route 111 near mile marker 55, and between mile markers 62 and 65.
CA Route 177 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3352 11598 3352 11595 3379 11594 3378 11567
3380 11540 3350 11530 3335 11549 3341 11599
TIME...MOT...LOC 2115Z 019DEG 20KT 3362 11567
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 10:57 PM PDT | Areal Flood Advisory | PSR | Maricopa | 5 hr |
| Jul 25, 4:45 AM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 6:27 AM PDT | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 25, 7:14 AM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 7:38 AM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 7:57 AM PDT | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 25, 8:01 AM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 8:45 AM PDT | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Jul 25, 8:51 AM PDT | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 25, 9:00 AM PDT | Flash Flood Warning | PSR | Pinal | 4 hr |
| Jul 25, 9:39 AM PDT | Areal Flood Advisory | PSR | Maricopa | 17 min |
| Jul 25, 9:47 AM PDT | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 25, 9:56 AM PDT | Flash Flood Warning | PSR | Maricopa | 8 hr |
| Jul 25, 10:08 AM PDT | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Jul 25, 10:16 AM PDT | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 25, 10:41 AM PDT | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 25, 12:11 PM PDT | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 25, 12:35 PM PDT | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 25, 12:54 PM PDT | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 25, 2:10 PM PDT | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 25, 2:14 PM PDT | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 25, 2:18 PM PDT | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 25, 3:29 PM PDT | Special Weather Statement | PSR | La Paz | 31 min |
| Jul 25, 4:02 PM PDT | Flash Flood Warning | PSR | La Paz | 4 hr |
| Jul 25, 11:59 AM PDT | Special Weather Statement | PSR | Riverside | 31 min |
| Jul 25, 12:14 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Jul 25, 12:43 PM PDT | Special Weather Statement | PSR | Riverside | 32 min |
| Jul 25, 1:12 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Jul 25, 1:24 PM PDT | Special Weather Statement | PSR | Riverside | 51 min |
| Jul 25, 2:34 PM PDT | Flash Flood Warning | PSR | Riverside | 7 hr |
| Jul 25, 2:38 PM PDT | Special Weather Statement | PSR | Riverside | 37 min |
| Jul 25, 3:14 PM PDT | Special Weather Statement | PSR | Riverside | 31 min |
| Jul 25, 3:20 PM PDT | Flash Flood Warning | PSR | Riverside | 5 hr |
| Jul 25, 3:41 PM PDT | Special Weather Statement | PSR | Riverside | 34 min |
| Jul 25, 4:01 PM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 29 min |
| Jul 25, 4:18 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
Nearby
Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.